Alert archive / Maine / Special Weather Statements in 2016

Special Weather Statement, NWS Caribou, ME

August 7, 2016

NWS Caribou, ME issued this special weather statement at Aug 7, 2016, 4:25 PM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 4:25 PM EDT (20:25 UTC)
Expired
Aug 7, 2016, 5:00 PM EDT
In force
35 min
Issued by
NWS Caribou, ME

The radar

The Caribou radar (KCBW), 25 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS81 KCAR 072025
SPSCAR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EDT SUN AUG 7 2016

MEZ006-072100-
SOUTHEAST AROOSTOOK-
425 PM EDT SUN AUG 7 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SMYRNA
MILLS... OR 15 MILES WEST OF HOULTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOULTON...HODGDON...ISLAND FALLS...SMYRNA...SMYRNA MILLS...LINNEUS...
OAKFIELD...NEW LIMERICK...LUDLOW...MERRILL...
DYER BROOK AND WEBBERTOWN.

THIS INCLUDES INTERSTATE 95 BETWEEN MILE MAKERS 279 AND 300.
 
BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4605 6831 4622 6822 4616 6787 4594 6794
TIME...MOT...LOC 2024Z 290DEG 23KT 4611 6817 

$$

DUMONT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:55 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 12:55 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1255 PM EDT SUN AUG 7 2016

.SYNOPSIS...
An upper level trough will move through Eastern Canada today.
High pressure will build in from the west Monday into Tuesday. A
cold front will approach on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1250 PM update...Showers are popping up on radar now, mainly along
and north of a Ripogenus to Houlton line. This activity will
become more widespread through the afternoon as an upper
shortwave traverses across the region. Small hail still looks
likely with stronger cells. While the bulk of the precipitation
will be in the north, isolated showers may make it almost to the
coast. Have made some slight adjustments to pops, but otherwise
the forecast has it covered. Also, bumped max temps up a few
degrees, particularly in the north where temperatures are already
at or above the previous forecast. No other changes were needed.

Previous Discussion... Cooler today with thunderstorms possible
this afternoon.

A trof of low pres is forecast to slide across the region today.
Sunshine early will allow for the airmass to destabilize w/CAPE
values hitting 870-1200 joules across portions of northern and
western areas including the Mt. Katahdin and Greenville region.
Sounding data from the 00z guidance suggests some shear to 20 kts
w/an inverted v look to the sounding. The 00z ua showed a decent
jet streak from 850-700mbs of 35 kts back across western Quebec.
This feature is forecast to slide across the region today in
conjunction w/the trof. Moisture is available up through 700mbs
w/850-500mb lapse rates around 6.5 c/km. Showers are forecast to
develop later this morning back across the west and push east into
the afternoon w/coverage increasing. Thunderstorms are expected
and w/the given parameters mentioned above plus freezing levels
around 8000 ft, hail is a good bet. Decided to add hail to the
forecast for northern and western areas. Hail size could reach up
to nickel size if storm tops can hit 30k ft. Daytime temps will
reach into the low and mid 70s across northern and western areas
while central and downeast areas will see upper 70s to around 80.

Showers and leftover storms will push east and diminish during the
evening as the best forcing shifts into New Brunswick. Clouds will
hang on through late night across the northern 1/2 of the CWA
until the upper trof passes to the east allowing for partial
clearing. Central and downeast areas will go clear. Much cooler
w/overnight and comfortable temps. Overnight lows are forecast to
be in the low/mid 50s across the north and west while central and
downeast will see mid/upper 50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
High pressure building in from the west will bring us a dry and
comfortable start to the week. Monday will be dry. Clear skies
across the north will mix with cumulus clouds during the midday
and afternoon with an upper level trough nearby to the north.
Downeast will be mostly sunny. This will give way to a clear and
cool night Monday night as high pressure builds over. Some patchy
fog may form in river valleys toward morning, especially across
the north. Lows could drop to near 40 over the far north and the
50s Downeast. Tuesday will then feature plenty of sunshine as the
center of the high slides to our south and weak upper level
ridging moves across the area.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Skies will remain mostly clear Tuesday night as high pressure
continues dropping south and east of the area. A return
southwesterly flow behind the high and ahead of an approaching cold
front on Wednesday will bring increasing southwesterly winds and a
rise of humidity. Some showers and thunderstorms are likely as the
cold front pushes in, first across western areas during the midday
then across the rest of the area during the afternoon. The
thunderstorms may continue into Wednesday evening over eastern areas
as the front pushes south. By Thursday morning the front should
slide offshore as high pressure pushes in from the west with
cooler, drier air. The front is then expected to stall south of
the area on Friday. Friday will remain dry. As the weekend
approaches, our attention will focus on a large area of
subtropical moisture pushing up the eastern seaboard on the west
side of the Bermuda high and ahead of low pressure tracking into
the great lakes. This has the potential to bring rain over the
weekend as it lifts into the northeast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR through tonight for all terminals. Some valley and
river fog is possible early this morning.

SHORT TERM: VFR conditions are expected Monday
through Wednesday morning with the possible localized exception of
some patchy valley fog Tuesday morning. VFR conditions on
Wednesday may drop to IFR at times in any thunderstorms Wednesday
afternoon into Wednesday evening. VFR conditions should return
across the area on Thursday.

&&

.MARINE...
NEAR TERM: No headlines expected through tonight. W winds today
10-15 kts w/some gusts hitting 20 kts over the outer zones. Those
winds will subside tonight to 10 kts or so w/a continued westerly
direction. The offshore wind will keep seas at a range of 2 to 4
ft w/the highest seas out over the outer zones. The intra-coastal
zone will seas waves around 2 ft.

SHORT TERM: A few gusts may approach 20 kt in the offshore waters
on Monday in southwesterly winds. Otherwise, winds and seas are
expected to remain below SCA through early this week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hastings/Hewitt
Short Term...Bloomer
Long Term...Bloomer
Aviation...Hastings/Hewitt/Bloomer
Marine...Hastings/Hewitt/Bloomer
Hazardous weather outlook, Aug 7, 9:15 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
915 AM EDT SUN AUG 7 2016

MEZ001>006-010-011-031-081315-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
915 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY EVENING. SOME THUNDERSTORMS MAY CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-029-030-032-081315-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
915 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-081315-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
915 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 7, 2:08 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
208 PM EDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 SE PRINCETON          45.18N 67.51W
08/06/2016                   WASHINGTON         ME   PUBLIC

            LARGE PINE TREE DOWN THAT CRASHED INTO HOUSE CAUSING
            DAMAGE TO THE HOME AT JIMMY LIBBY COVE ON BIG LAKE.

&&

DDUMONT
Special weather statement, Aug 7, 2:29 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT SUN AUG 7 2016

MEZ006-071900-
SOUTHEAST AROOSTOOK-
229 PM EDT SUN AUG 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AROOSTOOK COUNTY...

AT 228 PM EDT...A THUNDERSTORM WAS LOCATED NEAR SMYRNA MILLS... OR
11 MILES NORTHEAST OF PATTEN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HODGDON...ISLAND FALLS...SMYRNA...AMITY...SMYRNA MILLS...
CARY PLANTATION...LINNEUS...OAKFIELD...NEW LIMERICK...MERRILL...
DYER BROOK...HERSEY AND FORKSTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 95 BETWEEN MILE MAKERS 275 AND 290.
 US HIGHWAY 1 BETWEEN CARY AND HODGDON.

BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4601 6837 4618 6828 4609 6781 4588 6790
TIME...MOT...LOC 1828Z 290DEG 23KT 4607 6822

DUMONT
Special weather statement, Aug 7, 4:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EDT SUN AUG 7 2016

MEZ006-072100-
SOUTHEAST AROOSTOOK-
425 PM EDT SUN AUG 7 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SMYRNA
MILLS... OR 15 MILES WEST OF HOULTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOULTON...HODGDON...ISLAND FALLS...SMYRNA...SMYRNA MILLS...LINNEUS...
OAKFIELD...NEW LIMERICK...LUDLOW...MERRILL...
DYER BROOK AND WEBBERTOWN.

THIS INCLUDES INTERSTATE 95 BETWEEN MILE MAKERS 279 AND 300.

BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4605 6831 4622 6822 4616 6787 4594 6794
TIME...MOT...LOC 2024Z 290DEG 23KT 4611 6817

DUMONT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:29 PM EDTSpecial Weather StatementCAR31 min
Aug 7, 4:37 PM EDTSpecial Weather StatementCARAroostook23 min
Aug 7, 4:44 PM EDTSpecial Weather StatementCARAroostook46 min

Nearby

Special Weather Statements in Maine, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.